Alabama, 2003

Hail in Alabama, March 9, 2003

March 9, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 2:29 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 9, 2:29 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 AM CST SUN MAR 09 2003

COLD FRONT ACROSS THE NORTHWEST SECTIONS OF ALABAMA WILL
MOVE MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY.  VORT MAX/IMPULSE
WILL MOVE RAPIDLY FROM WEST TO EAST ACROSS THE SOUTHERN SECTIONS OF
THE AREA MAINLY THIS MORNING.  LATEST RADAR LOOPS SHOW MAINLY LIGHT
PRECIP ACROSS THE WESTERN SECTIONS OF THE AREA AT THE PRESENT TIME.
FOR TODAY...WILL GENERALLY GO WITH ISOLATED SHOWERS ACROSS THE
CENTRAL SECTIONS...WITH SCATTERED POPS ACROSS THE SOUTH.  WILL ALSO
MENTION THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN SECTIONS.

RAPID DRYING WILL TAKE PLACE TONIGHT AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST.  NICE DAY ON TAP FOR MONDAY WITH MOSTLY SUNNY
SKIES CENTRAL SECTIONS AND PARTLY CLOUDY CONDITIONS FURTHER TO THE
SOUTH.

FOR TEMPERATURES USED A BLEND OF MODEL GUIDANCE TODAY AND TONIGHT...
THEN WENT ABOVE GUIDANCE ON MONDAY DUE TO MORE EXPECTED SUNSHINE
AND ONLY WEAK COLD AIR ADVECTION.

LOOKING AT THE REMAINDER OF THE WORK WEEK...PATTERN APPEARS TO BE
RATHER QUIET AS WEAKER ZONAL FLOW PREVAILS.  WILL SHOW AN INCREASE
IN CLOUDS FOR THURSDAY THROUGH SATURDAY AS LOW LEVEL SOUTHERLY FLOW
DEVELOPS...BUT WILL HOLD OFF ON AN MENTION OF PRECIP FOR NOW.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL.

BHM 65/38/63/38/66 10000
MGM 68/42/68/41/70 4-000

.BHM...NONE.
Hazardous weather outlook, Mar 8, 1:30 PM CST, 18 hours 5 minutes before
ALZ011>015-017>050-082100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL DEVELOP TONIGHT IN ASSOCIATION WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF TEXAS.  THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS DEVELOPING LATER TONIGHT AND INTO EARLY
SUNDAY MORNING ALONG AND SOUTH OF A LINE FROM PANOLA...TO
DEMOPOLIS...TO TROY...TO TEXASVILLE.  THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL.  NORTH OF THIS LINE...SOME STORMS
COULD BECOME STRONG WITH THE POSSIBILITY OF HAIL.

MINOR RIVER FLOODING WILL CONTINUE TO OCCUR ALONG PARTS OF THE BLACK
WARRIOR RIVER AT SELDEN LOCK AND DAM...AND ON THE TOMBIGBEE
RIVER AT DEMOPOLIS LOCK AND DAM.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

ISOLATED THUNDERSTORMS NORTH TO SCATTERED THUNDERSTORMS SOUTH ARE
POSSIBLE ON SUNDAY.  HOWEVER...THERE IS NO INDICATION THAT THESE
THUNDERSTORMS WILL REACH STRONG TO SEVERE THRESHOLDS AT THIS
TIME.

BOTH THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM...AND THE
TOMBIGBEE RIVER AT DEMOPOLIS LOCK AND DAM...ARE EXPECTED TO CREST
ON SUNDAY...AND FALL BELOW FLOOD STAGE ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION LATER TONIGHT AND INTO EARLY SUNDAY MORNING.

In the hours before

Local storm report, Mar 9, 5:01 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST SUN MAR 09 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    GOSHEN                    AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION. HAIL
                                          RANGING 3/4 TO 13/4
                                          INCH.

0435 AM    LITTLE OAK                AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lowndes

When
March 9, 7:35 AM CST to 7:42 AM CST
Where
Lowndes County, 4 mi W of Ft Deposit
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -86.650

Penny to golf ball size hail fell in and near Fort Deposit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348086.